How heparin is tested on the NCLEX-RN

Expect lab-interpretation items, antidote recall, HIT recognition, and injection technique.

Unfractionated heparinIV infusion or SubQMonitor aPTT or anti-XaShort half-lifeAntidote: protamine sulfateHigher HIT riskEnoxaparin (LMWH)SubQ, often twice dailyNo routine aPTTDose adjusted in kidney impairmentProtamine partially reversesLower HIT riskvs
Heparin vs enoxaparin. Both require bleeding precautions and platelet monitoring.

Monitoring an IV heparin infusion

Weight-based nomograms adjust the rate based on aPTT or anti-Xa results.

AssessmentWhat to look forAction
aPTT or anti-XaAbove the target rangeAdjust per protocol (often pause briefly and reduce rate)
aPTT or anti-XaBelow rangeAdjust per protocol (may bolus and increase rate)
PlateletsFalling by 50% or moreSuspect HIT; stop heparin and notify
HemoglobinFallingAssess for bleeding
Bleeding signsGums, urine, stool, IV sites, neuro changesStop the infusion if serious and notify

Use an infusion pump; never run heparin by gravity.

Heparin-induced thrombocytopenia

HIT is an immune reaction that paradoxically causes clotting.

Typical onset of HIT after starting heparinDay 0Day 5Day 10Day 15Typical platelet dropUsually days 5–10Rapid onset≤1 day
HIT timing. Rapid onset can occur if the client received heparin within roughly the past 100 days. New clots with a falling platelet count are a warning sign.
  • Stop all heparin, including flushes and heparin-coated catheters, as ordered.
  • Do not switch to enoxaparin; a non-heparin anticoagulant (e.g., argatroban) is used.
  • Document HIT as an allergy or adverse reaction.

Subcutaneous injection technique

Technique questions are common because poor technique causes bruising and hematomas.

SiteAbdomen, ≥2in from navelPinchLift a skinfoldInject90° (45° ifvery thin)NoaspiratingDo not pullbackNorubbingRotate sites
SubQ anticoagulant injection. Rubbing or aspirating increases bruising.

NGN-style case

A platelet-trend question is a classic way to test HIT.

functions Clinical judgment case — falling platelets

A client on a heparin infusion for DVT had a platelet count of 240,000/mm³ on admission. On day 7 it is 95,000/mm³ and the client reports a cold, painful left foot. What should the nurse do?

  1. Recognize cues: platelets fell by more than 50% around day 7, plus signs of arterial clotting.
  2. Analyze: this pattern suggests heparin-induced thrombocytopenia with thrombosis.
  3. Stop the heparin per protocol and notify the provider immediately.
  4. Anticipate a non-heparin anticoagulant and HIT testing; assess the limb's pulses and perfusion.

Answer. Stop the heparin and notify the provider right away; this is likely HIT with thrombosis.